Alert archive / Iowa / Blizzard Watches in 2009
Blizzard Watch 3, NWS Des Moines, IA
NWS Des Moines, IA issued this blizzard watch at Dec 7, 2009, 3:42 PM CST for 51 counties in Iowa. It took effect at Dec 8, 2009, 9:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2009, 3:42 PM CST (21:42 UTC)
- In effect from
- Dec 8, 2009, 9:00 PM CST
- Expired
- Dec 8, 2009, 10:34 AM CST
- In force
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this blizzard watch went out at Dec 7, 11:45 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 7, 11:45 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CST MON DEC 7 2009 ...UPDATED AVIATION DISCUSSION... ...DANGEROUS WINTER STORM STILL ON TRACK FOR TUESDAY AND WEDNESDAY... .SHORT TERM /TONIGHT THROUGH MONDAY/... FIRST ROUND OF WINTER WX IS ON THE WANE ACROSS OUR CWA. WSR-88D REFLECTIVITY AND SURFACE OBS INDICATE THE -SN HAS DECREASING IN INTENSITY AND COVERAGE...WITH SURFACE VSBYS ACROSS THE NORTHWEST 3/4THS OF THE CWA AOB 6SM. WENT AHEAD AND CANCELED THE WINTER WX ADVISORY EARLY DUE TO THIS FACT. ALTHOUGH THE -SN IS WINDING DOWN...PAVEMENT AND WALKING SURFACES WILL REMAIN SLICK FOR AT LEAST THE NEXT FEW HOURS...THOUGH...SO THE MORNING COMMUTE WILL BE SLOWER THAN NORMAL IN SOME AREAS. NORTHERLY TO NORTHWESTERLY WINDS WILL PREVAIL TODAY AS THE SURFACE WX SYSTEM DEPARTS OUR REGION...AND A SURFACE PRESSURE RIDGE BUILDS IN. DECREASE IN CLOUDS WILL BE MINIMAL THOUGH...AS CLOUDINESS FROM THE NEXT WX SYSTEM SPREADS IN THIS AFTERNOON. .LONG TERM /TONIGHT THROUGH SUNDAY/... ALL EYES WILL BE ON INTENSE WINTER STORM SET TO AFFECT MUCH OF THE REGION LATE TONIGHT INTO WEDNESDAY. WILL SEE WAA BEGIN TONIGHT IN RESPONSE TO THE DEEPENING WESTERN SYSTEM. ISENTROPIC LIFT INCREASES DURING THE OVERNIGHT ALONG WITH SOME WEAK QG FORCING. MAY BEGIN TO SEE A FEW FLAKES BEFORE MIDNIGHT IN OUR SOUTHWEST WHERE EARLIEST SATURATION OCCURS. AS FORCING CONTINUES THROUGH THE NIGHT...WL SEE SNOW SPREAD ACROSS THE SOUTHERN HALF TO TWO-THIRDS OF THE STATE BY DAYBREAK TUESDAY. HAVE INCREASED POPS TO CATEGORICAL IN THE SOUTH WITH UP TO AN INCH OF NEW SNOWFALL SOUTH OF I80 BY TUESDAY MORNING. THE LIGHTER SNOW PERSIST INTO TUESDAY MORNING AND SPREADS NORTHWARD ACRS THE ENTIRE CWA AS ISENTROPIC LIFT PERSISTS. HOWEVER...MUCH STRONG Q-G FORCING ARRIVES ON TUESDAY AFTERNOON AS SFC LOW RACES ACRS SOUTHERN KS. SNOWFALL RATES ARE FORECAST TO INTENSIFY THROUGH THE AFTERNOON WITH MODERATE TO HEAVY SNOW...ESPECIALLY SOUTH OF HIGHWAY 20 WITH GOOD DENDRITIC GROWTH. THE STRONG FORCING AND HEAVIER PCPN WILL CONTINUE INTO TUESDAY EVENING BEFORE THE BULK OF FORCING SHIFTS TO THE EAST BY WEDNESDAY MORNING. THEREFORE...CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY BY TUESDAY AFTERNOON AND EVENING DUE TO HEAVY SNOWFALL AND FAST ACCUMULATIONS. TOTAL ACCUMULATIONS BY WEDNESDAY MORNING ARE GENERALLY 9 TO 12 INCHES ACROSS ALMOST THE ENTIRE FORECAST AREA AND THERE WILL LIKELY BE AREAS WHICH RECEIVE MORE THAN A FOOT. HOWEVER...THIS SNOW IS JUST THE FIRST PART OF THE SYSTEM. AS THE STORMS PULLS TO THE EAST THE DEEPENING UPPER SYSTEM BECOMES NEGATIVELY TILTED. SFC LOW PRES OF 980MB IS REACHED BY 12Z ON WEDNESDAY NEAR THE SOUTHERN END OF LAKE MICHIGAN. THE PRESSURE GRADIENT TIGHTENS QUICKLY AFTER 06Z WEDNESDAY WITH EURO STILL INDICATING 50KTS+ AT 925MB WITH NAM/GFS SLIGHTLY WEAKER. MIXED LAYER WINDS ON THE GFS ARE AROUND 40-45KTS BY 12Z WEDNESDAY AND IT APPEARS SFC WIND GUSTS TO 45 MPH WILL BE POSSIBLE. CERTAINLY WITH THE AMOUNT OF SNOW ON THE GROUND AVAILABLE FOR TRANSPORT...BLOWING AND DRIFTING SNOW WILL BECOME PROBLEMATIC. NEAR WHITEOUT CONDITIONS ARE LIKELY BY DAYBREAK WEDNESDAY WITH TRAVEL DIFFICULT IF NOT NEAR IMPOSSIBLE BY THEN. THE WINDS WILL BE STRONGEST THROUGH WEDNESDAY MORNING BUT SHOULD SLOWLY SUBSIDE DURING THE AFTERNOON AS THE SYSTEM PULLS RAPIDLY INTO THE UPPER GREAT LAKES REGION. AS FOR HEADLINES...WL LEAVE THE WINTER STORM WATCH IN PLACE AS IT CURRENTLY STANDS. WL LIKELY SEE A WARNING BY THIS AFTERNOON AND POSSIBLY A BLIZZARD WATCH ISSUED FOR LATE TUESDAY NIGHT INTO WEDNESDAY FOR THE WINDY PORTION OF THE STORM. HAVE DONE LITTLE IF ANY MODIFICATION TO THE FORECAST BEYOND WEDNESDAY NIGHT. && .AVIATION... 07/18Z...MVFR STRATOCU HANGING AROUND AT KDSM...KOTM AND KALO FOR PORTIONS OF THIS AFTN...BUT SHOULD SCATTER OUT. MEANWHILE...HIGH CLOUDS SPREADING NORTHEAST AHEAD OF MAJOR SYSTEM TO AFFECT US TUESDAY WILL GRADUALLY LOWER AFT 00Z. ANTICIPATE LIGHT SNOW BREAKING OUT AS EARLY AS 06Z AT KDSM AND KFOD...AND SPREADING EAST THEREAFTER. SNOW INTENSITY SHOULD REMAIN ON THE LIGHTER SIDE THROUGH 12Z...THEN PICK UP SOME AFT 12Z...ESPECIALLY AT KDSM AND KOTM WHERE LIFR CONDITIONS ARE FORECAST. MAY END UP WITH MORE WIDESPREAD LIFR CONDITIONS...BUT CONFIDENCE NOT HIGH ENOUGH TO REVEAL IN THE TAF AT THIS POINT. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER- BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...ZOGG LONG TERM...COGIL AVIATION...MOYER
Hazardous weather outlook, Dec 7, 10:49 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1049 AM CST MON DEC 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1049 AM CST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO SPREAD INTO SOUTHERN AND CENTRAL IOWA TONIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN INTENSE SYSTEM WILL AFFECT ALL OF CENTRAL IOWA ON TUESDAY INTO WEDNESDAY. POTENTIALLY DANGEROUS CONDITIONS ARE FORECAST FROM HEAVY SNOW AND VERY STRONG WINDS. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 2 PM CST TODAY. SPOTTER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER IMPACTS WOULD BE GREATLY APPRECIATED FROM TONIGHT INTO WEDNESDAY. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:42 PM CST | Winter Storm Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.